Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 148, NWS Denver/Boulder, CO

September 6, 2001Boulder County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 6, 2001, 4:41 PM MDT for Boulder County, Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 4:41 PM MDT (22:41 UTC)
Expired
Sep 6, 2001, 5:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boulder County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS55 KBOU 062244
SVRDEN
COC001-013-031-059-123-062330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHERN DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM MOVING OUT OFF THE FOOTHILLS OF BOULDER AND 
JEFFERSON COUNTIES...MOVING NORTHEAST AT 20 MPH.

STRONG WINDS TO 60 MPH WILL BE THE MAIN THREAT WITH THESE 
STORMS...ALONG WTIH SOME SMALL HAIL AND BRIEF RAIN. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
EASTERN BOULDER...BROOMFIELD...WESTERN COMMERCE CITY...NORTHERN
DENVER...GOLDEN...NORTHERN LAKEWOOD...SOUTHERN LONGMONT...
NORTHGLENN...THORNTON...WESTMINSTER...WHEAT RIDGE...DACONO...ERIE...
FEDERAL HEIGHTS...FIRESTONE...FREDERICK...LAFAYETTE...LOUISVILLE...
NIWOT...ROCKY FLATS AND SUPERIOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4014 10526 3968 10525 3970 10487 4019 10490

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM MDT, 1 hour 41 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT THU SEP 6 2001

ONE-TWO WEATHER COMBINATION WILL AFFECT COLORADO TONIGHT AND
FRIDAY NIGHT.  INITIAL COLD FRONT WILL MAKE ITS WAY ACROSS
NORTHEASTERN COLORADO THIS EVENING.  UPPER LOW ASSOCIATED WITH THIS
FRONT WILL MOVE INTO NWRN COLORADO AROUND 06Z TONIGHT...WITH SOME
WEAK H5-H3 QG FORCING OVER COLORADO WITH MID LEVEL LAPSE RATES
AROUND 8C/KM.  SURFACE CYCLOGENISIS SOMEWHERE BETWEEN LIC AND GLD
THIS EVENING.  QUESTION IS HOW MUCH LOW LEVEL MOISTURE WILL BE
PRESENT.  DEWPOINTS ACROSS NORTHEASTERN COLORADO ONLY IN THE LOWER
50S.  SCT TSTORMS FOR TONIGHT LOOKS OKAY...ALTHO A FEW STORMS CUD
BECOME SVR...BEST POTENTIAL CUD GET SHUNTED EAST INTO KS WHERE
BETTER LOW LEVEL MOISTURE RESIDES.  SFC PRESSURE GRADIENT WILL ALLOW
FOR GUSTY NLY FLOW TO CONTINUE ACROSS THE NORTHEASTERN PLAINS LATE
TONIGHT AND FRIDAY MORNING.  A BREAK IN THE WEATHER WILL OCCUR
FRIDAY AFTERNOON AND UPPER LOW SLIDES INTO THE OKLAHOMA PANAHANDLE.
NEXT UNSEASONABLY COLDER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO
AROUND 06Z SATURNDAY NIGHT.  BETTER UPSLOPE POTENTIAL AND STRONGER
H5-H3 QG FORCING WITH H7 TEMPS DROPPING TO NEAR -6C ACCORDING TO THE
MESOETA.  WILL MENTION SOME SNOW ACCUMULATIONS IN THE MTNS AND
FOOTHILLS...WITH SNOW LEVEL DROPPING TO AROUND 7500 FEET.  UPSLOPE
IS SHORT LIVED...WITH THE SHOWER ACTIVITY DYING OFF SATURDAY
MORNING.  ZONAL RIDGE WILL ALLOW FOR A DRIER AND WARMER WEATHER TO
RETURN ON SUNDAY.  MRF TRIES TO GENERATE SOME MOISTURE OVER THE
MOUNTAINS BY MIDWEEK...BUT WILL AVOID MENTION OF ANY THUNDERSTORMS
SINCE THIS MAY BE IN THE ISOLD CATEGORY.  COOPER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:31 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver29 min
Sep 6, 4:41 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.